Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Had a cervical epiduaral. Red hives appeared on face. Not cured by benadryl. Effective cure?

User rating for this question
Answered by

Practicing since : 2010
Answered : 5783 Questions
I had a cervical epiduaral last Saturday, I have had several in the past, this is the first one after a 3 month break.
My doctor wanted to take some time to make sure my body was not getting too much steroids.
Since the injection, starting Sunday my face turned bright red, by Monday afternoon my face and neck were bright red and I had hives. I called my doctor, and was told to take Benadryl. Tuesday was worse with the redness and hives spreading. Wednesday was better, still red, and hives but fading. Now I have small tiny white pimples all over the inside of my mouth with a still a little flush to my face.
Posted Wed, 6 Mar 2013 in Skin Hair and Nails
Answered by Dr. Rahul Kumar 1 hour later
Thanks for writing to us.
May I know the cause for which cervical epidural was given? Actually, this procedure is bit XXXXXXX owing to the narrow space in the cervical canal compared to thoracic spine.

The flushing of face is definitely related to epidural.
This is due to transient blockade of sympathetic tone, which keeps the vessels constricted. Flushing, headache, nausea, light headedness, etc are common side effects of epidural steroid.
All these side effects are reversible.
However, there should not be hives. This seems to be an allergic reaction, to some of the component of the injected drug.
Benadryl is an anti allergic, hence it was prescribed to you to relieve itch.
In my view, if you are going for epidural again, then request the doctor to use steroid with a different composition from a different company, as it is usually the preservative and not the steroid, which causes allergic reaction.
You are sensitized this time so next reaction might be severe.
Regarding pimple like lesions in oral cavity, if there is no pain, itch, or ulcer, there is nothing to worry. They are dilated sebaceous glands (fordyce spots). It will subside in a few days.

Hope I answered your query.
Feel free to ask, if you have any further doubts.
Wishing you good health.
Thank you
Above answer was peer-reviewed by
Follow-up: Had a cervical epiduaral. Red hives appeared on face. Not cured by benadryl. Effective cure? 19 hours later
The nerve on the C7 Vertabra in my neck is very inflamed, causing pain in my neck, shoulders, back and numbing my arms. At first, after a few tests the doctors thought it was a large cyst. After a miligram it was determined the nerve,
was involved. The Surgeon determined surgery was no longer an option. The steroid injections help the pain. I have also been through Physical Therapy. This is the first time I have had any adverse reaction at all. I understand what you are telling me about next time, I should ask my doctor for a different manufacturer of the steroid?
Any other precautions I should ask for?

Thank you for your assistance.
Answered by Dr. Rahul Kumar 1 hour later

Thanks for the follow up query.

My suggestion would be to discuss about the problems and the need for epidural injections. He/she can prescribe the drug from a different manufacturer.

However I would advise you to continue benadryl few hours before steroid use. This will prevent chances of allergy.

Hope I answered your query. Let me know if you have other enquiries.

If you are satisfied kindly rate the answer.

wishing you a good health.

Thank you
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor